May 15, 2000
Dear Dr. Cohen,
thank you for your forum and sorry for my English.
I have been on Crixivan+d4t+3tc for 3 years, viral load non
detectable cd4 600 20%. After I changed( for Lipodystrophy)
for Abacavir+d4t+3tc and two month later my viral load
was 7000, cd4 600 20%. Now I have stopped all meds.
What do you think could be the next option? (In the past
before Crixivan+d4t+3tc I took azt, azt+ddi, azt+ddc, azt+3tc).Sustiva could work with combivir?
What are the PI's with less problems of lipodystrophy?
Thank you very much.
| Response from Dr. Cohen
Your english is fine. And thanks for the thanks...
What happened here would be expected based on your history. In the past you used one or two nucleosides as your describe. We know that many of these two drug combinations are not enough to control HIV. As a result, if HIV can grow while on these meds, it learns how to ignore them -- which we call resistance. And sadly, once HIV learns this trick, that HIV stays in the body for life as far as we know.
Then you added a drug like Crixivan -- which is a potent PI. And it has one other advantage -- it has a higher barrier to resistance than other meds -- which decreases the chance that HIV can form resistance to it. So unlike many other meds -- it can sometimes be added to a combo that isn't working and still we see success. Even though it may be doing much of the "work" in controlling HIV.
However, as you noted, abacavir would not be expect to work here. That is because it is a cousin of many of the meds you took in the past -- ddI, ddC, AZT, and 3tc. And since HIV was likely growing while you were on those, it learned how to ignore them which taught it how to ignore the abacavir. While sometimes we can see success in this approach, too often the previous resistance would get in the way... and HIV grows back.
So what to do? Well -- now it gets even more interesting. We need to note that your CD4 is well over 500 -- you mention it is 600. And there is controversy about whether we would recommend starting antivirals for someone with a CD4 count that high. So some might consider interrupting the antivirals for now. This would allow HIV to grow even more -- although you may not know how high your HIV would grow off meds. It may be that even off the antivirals, your viral load could be near 10,000. Can't tell from what you write here.
But we just don't know which antivirals are the best to use to avoid lipodystrophy... nor which ones to use if someone has it and needs to recover from it. About all we can say is that the non-nucleosides are not responsible for this problem -- but they need "company" from the other meds, and we're still learning which ones would be the best to use in this case. That's why some would consider a drug "holiday" for you.
If you stayed on -- another option might be to just stay on what you are on for awhile. You have already taken all of the available nucleosides -- so one option is to just get whatever benefit that they left for you. We don't know for sure what role these meds might play in lipodystrophy however -- and recent studies suggest they too may be somewhat to blame here...
One thing you would NOT want to do is to just use Sustiva with Combivir. As we discussed, since you have resistance to the combivir (azt and 3tc) -- if you just started the sustiva -- you would quickly lose it to resistance. If you used the sustiva at all -- it would be with some of the PI's -- since they are likely all fully potent for you.
Which PI's have the least risk of lipodys? Well -- if only we knew for sure... What little info we have has suggested that amprenavir and saquinavir may have less than nelfinavir which may have less than either indinavir or ritonavir. So if you needed to start a new combo -- an option would be a nonnuke like Sustiva, with at least one PI -- or possibly a double PI combo. And then you need to know what doses of the PI to use since sustiva makes us change the dosing of most of the PI's...
Complex issue. But hope that clarifies your options...
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Herpes After Condom Inside Out Worried I Have HIV
- Red Eyes After French Kissing Worried I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- White Tongue After Drinking Water Worried I Have HIV
- Human Immunodeficiency Virus Linked To Osteoarthritis
- Side Affects Of Fluconazole
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.